Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 136, NWS Houston/Galveston, TX

July 13, 2012Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 13, 2012, 3:25 PM CDT for Austin County, Colorado County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2012, 3:25 PM CDT (20:25 UTC)
Expired
Jul 13, 2012, 4:00 PM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:53 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 10:53 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1053 AM CDT FRI JUL 13 2012

.UPDATE...
THE UPPER LEVEL WEAKNESS THAT HAS BEEN OVERHEAD THE PAST COUPLE OF
DAYS HAS SHIFTED SLIGHTLY TO THE EAST THIS MORNING CARRYING THE
HEAVIEST PRECIPITATION INTO EAST TEXAS AND WESTERN LOUISIANA.
WHILE THE BULK OF THE PRECIPITATION LIES TO OUR EAST SCATTERED
SHOWERS AND THUNDERSTORMS ARE INCREASING IN COVERAGE ALONG THE
INTERSTATE 10 CORRIDOR AND THE TREND OF INCREASING COVERAGE IS
EXPECTED TO CONTINUE THROUGH THE AFTERNOON. FORTUNATELY THE
EARLIER ACTIVITY IN NORTHERN WALLER AND EXTREME NORTHWESTERN
HARRIS COUNTY HAS DISSIPATED BUT WE WILL HAVE TO CONTINUE TO WATCH
THIS AND OTHER AREAS THAT HAVE SEEN THE HEAVIER RAINFALL TOTALS
FOR ANY ADDITIONAL RAINS THAT COULD PROLONG THE CURRENT FLOODING
ISSUES.

FOR THE GRIDS...HAVE EXTENDED THE LIKELY POPS WESTWARD ALONG THE
I-10 CORRIDOR FOR THE AFTERNOON AND LOWERED POPS SLIGHTLY FOR OUR
NORTHEASTERN COUNTIES. ONLY OTHER CHANGES WERE SOME MINOR
ADJUSTMENTS TO THE MAX TEMPS FOR TODAY. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  74  90  73  92 /  50  30  40  20  40
HOUSTON (IAH)              88  74  90  73  91 /  60  30  40  20  40
GALVESTON (GLS)            87  82  88  82  89 /  50  30  40  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...
     FORT BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...WALLER...
     WHARTON.

GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...41
Hazardous weather outlook, Jul 13, 6:43 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CDT FRI JUL 13 2012

TXZ178-179-197-199-200-210>214-226-227-235>238-141145-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-WALLER-
WASHINGTON-WHARTON-
643 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 1 PM. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHEAST TEXAS THIS MORNING. AN UPPER LEVEL FEATURE OVER THE
PINEY WOODS SHOULD HELP FOCUS MUCH OF THE HEAVIER PRECIPITATION
OVER EAST TEXAS AND SOUTHWEST LOUISIANA. RAINFALL AMOUNTS ARE
EXPECTED TO REMAIN BETWEEN 1 AND 2 INCHES TODAY WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE...MAINLY EAST OF I-45.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO
EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY
RAINS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ALERT FOR
ACTIVATION.

TXZ163-164-176-177-195-196-198-141145-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-TRINITY-WALKER-
643 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
MORNING. ALTHOUGH ORGANIZED HEAVY RAIN IS NOT EXPECTED...A FEW OF
THE STRONGER STORMS COULD PRODUCE A QUICK INCH OR TWO OF RAIN.
MOST AREAS WILL RECEIVE RAINFALL ACCUMULATIONS OF LESS THAN AN
INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO
EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY
RAINS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ALERT FOR
ACTIVATION.

In the hours before

Local storm report, Jul 13, 2:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
208 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            HOUSTON                 29.77N 95.39W
07/13/2012                   HARRIS             TX   COUNTY OFFICIAL

            HIGH WATER BLOCKING ONE LANE OF INTERSTATE 45 AT THE

            INTERSECTION WITH SCOTT STREET SOUTH OF DOWNTOWN HOUSTON.

1200 PM     FLOOD            HOUSTON                 29.77N 95.39W
07/13/2012                   HARRIS             TX   COUNTY OFFICIAL

            SEVERAL LANES OF INTERSTATE 45 AND INTERSTATE 10 NORTH
            AND EAST OF DOWNTOWN ARE IMPASSABLE DUE TO HIGH WATER.

0100 PM     FLOOD            10 NW JERSEY VILLAGE    29.97N 95.70W
07/13/2012                   HARRIS             TX   COUNTY OFFICIAL

            WATER REPORTED IN 25-50 HOMES ACROSS NORTHERN HARRIS
            COUNTY. AT LEAST 30 HIGH WATER RESCUES REPORTED.

0100 PM     FLOOD            SPRING                  30.06N 95.38W
07/13/2012                   HARRIS             TX   COUNTY OFFICIAL

            WATER REPORTED IN 8-10 HOMES IN SOUTHERN MONTGOMERY
            COUNTY NEAR SPRING CREEK.

0100 PM     FLOOD            2 NE HEMPSTEAD          30.11N 96.06W
07/13/2012                   WALLER             TX   COUNTY OFFICIAL

            WATER REPORTED IN SEVERAL HOMES.

&&

PKUHN
Special weather statement, Jul 13, 3:12 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 PM CDT FRI JUL 13 2012

TXZ236-237-132100-
MATAGORDA TX-BRAZORIA TX-
312 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MATAGORDA AND
SOUTHWESTERN BRAZORIA COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BRAZORIA...OR 7 MILES
SOUTHEAST OF SWEENY...MOVING WEST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...CLUTE...WEST COLUMBIA...SWEENY...RICHWOOD...
BRAZORIA...WILD PEACH VILLAGE...JONES CREEK AND BAILEY'S PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2899 9589 2917 9585 2923 9558 2905 9537
      2890 9538 2888 9581
TIME...MOT...LOC 2011Z 101DEG 14KT 2900 9558

#!KP!
Special weather statement, Jul 13, 3:20 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CDT FRI JUL 13 2012

TXZ210-211-132100-
AUSTIN TX-COLORADO TX-
320 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUSTIN AND
CENTRAL COLORADO COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR COLUMBUS...MOVING SOUTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM. HEAVY DOWNPOURS WITH RAINFALL RATES OF 1
TO 2 INCHES PER HOUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2987 9635 2962 9639 2942 9648 2943 9664
      2959 9679
TIME...MOT...LOC 2015Z 48DEG 8KT 2963 9651

#!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:11 AM CDTRiver Flood WarningHGXHarris, Montgomery3 days
Jul 13, 5:34 AM CDTRiver Flood WarningHGXHarris, Montgomery4 hr
Jul 13, 5:34 AM CDTRiver Flood WarningHGXHarris, Liberty4 hr
Jul 13, 9:01 AM CDTRiver Flood WarningHGXBrazoria26 hr
Jul 13, 9:56 AM CDTAreal Flood AdvisoryHGXHarris, Waller2 hr
Jul 13, 11:20 AM CDTRiver Flood WarningHGXHarris23 hr
Jul 13, 11:24 AM CDTAreal Flood AdvisoryHGXHarris, Waller111 min
Jul 13, 11:43 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery, Waller3 hr
Jul 13, 1:07 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto53 min
Jul 13, 1:16 PM CDTSpecial Marine WarningHGX44 min
Jul 13, 2:06 PM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Walker114 min
Jul 13, 3:12 PM CDTSpecial Weather StatementHGXBrazoria48 min
Jul 13, 3:20 PM CDTSpecial Weather StatementHGXColorado40 min
Jul 13, 3:53 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton66 min
Jul 13, 4:20 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Washington55 min
Jul 13, 4:45 PM CDTSpecial Weather StatementHGXFort Bend45 min
Jul 13, 4:56 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Wharton64 min
Jul 13, 5:27 PM CDTFlash Flood WarningHGXAustin, Fort Bend, Harris, Waller2 hr
Jul 13, 5:43 PM CDTSpecial Weather StatementHGXWaller47 min
Jul 13, 6:09 PM CDTSpecial Weather StatementHGXWharton51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.